Maine, 2010

Damaging Winds in Maine, May 6, 2010

May 6, 2010 · NWS GYX · 3 events in 2 counties and zones

A strong cold front moved through the area on the afternoon of May 6th. Thunderstorms, embedded in a strong wind field, moved east at 35 mph and produced wind damage in northwestern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong cold front moved through the area on the afternoon of May 6th. Thunderstorms, embedded in a strong wind field, moved east at 35 mph and produced wind damage in northwestern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 6, 8:17 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, May 6, 8:17 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
917 AM EDT THU MAY 6 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. MODERATE NORTHWESTERLY
FLOW WILL SET UP BEHIND THE FRONT TONIGHT...THEN RELAX FRIDAY
MORNING AS HIGH PRESSURE APPROACHES THE REGION. THE HIGH WILL MOVE
OFFSHORE FRIDAY NIGHT. A BROAD AREA OF LOW PRESSURE OVER THE OHIO
RIVER VALLEY WILL THEN MOVE NORTHEAST AND ACROSS THE REGION
THROUGH SATURDAY NIGHT BEFORE EXITING INTO THE CANADIAN MARITIMES
ON SUNDAY. A MODERATE TO STRONG NORTHWESTERLY GRADIENT SETS UP
BEHIND THE FRONT SUNDAY AND CONTINUES THROUGH EARLY MONDAY BEFORE
RELAXING LATER MONDAY. A RIDGE OF HIGH PRESSURE APPROACHES THE
REGION MONDAY NIGHT AND CRESTS OVER THE REGION ON TUESDAY.

&&

.NEAR TERM /TODAY/...
9AM UPDATE...COLD FRONT IS CURRENTLY LOCATED ACROSS EASTERN
NY/WESTERN VT...WITH THE LINE OF PRECIPITATION PUSHING OFF TO THE
EAST. HEAVIEST RAINFALL THIS MORNING HAS BEEN ACROSS THE FOOTHILLS
AND MOUNTAINS OF NH/ME. ONLY A FEW LIGHTNING STRIKES HAVE BEEN
OBSERVED. SHOWERS WILL CONTINUE THROUGH MIDDAY WITH CONDITIONS
IMPROVING FROM WEST TO EAST AS THE FRONT TRAVERSES THE REGION.
HAVE UPDATED GRIDS TO REFLECT RECENT TRENDS IN TEMPS/DEWPOINTS AND
CLOUD COVER.

PREVIOUS DISCUSSION...STRONG SHORTWAVE AND ASSOCIATED SURFACE
COLD FRONT CROSSES THE REGION TODAY AND BRINGS WITH IT A THREAT OF
SHOWERS AND THUNDERSTORMS...MAINLY DURING THE MORNING HOURS. STEEP
LAPSE RATES MAY CAUSE ENOUGH INSTABILITY SUCH THAT ANY
THUNDERSTORM ACTIVITY COULD PRODUCE SOME SMALL HAIL/GUSTY
WINDS...SO WILL GO WITH ENHANCED WORDING FOR NOW FOR THE MORNING
HOURS. BIGGEST LIMITING FACTOR WILL BE LACK OF ANY SIGNIFICANT
SURFACE HEATING THIS MORNING AS CLOUDS SHOULD LIMIT
INSOLATION...THUS ANY OF THIS ACTIVITY SHOULD BE ISOLATED...WIDELY
SCATTERED AT WORST. GOING WITH LIKELY/CATEGORICAL POPS TODAY AND
HAVE USED BLEND OF MAV/CURRENT FORECAST FOR GRIDDED DATABASE. 40
KT WINDS ABOVE THE INVERSION PER VAD PROFILER SO SURFACE BASED
WINDS SHOULD MIX DOWN DURING THE DAY AND L00KING FOR SUSTAINED
WINDS IN THE 10 TO 20 MPH RANGE WITH GUSTS TO 30 MPH OR SO...AND
HAVE USED A BLEND OF MAV/MET/CURRENT FORECAST TO POPULATE WITH.

&&

.SHORT TERM /TONIGHT/... SKIES CLEAR OVERNIGHT AND TEMPERATURES
WILL RUN SOME 5 TO 10 DEGREES COOLER...EVEN THOUGH WIND GRADIENT
SHOULD KEEP SUSTAINED WINDS IN THE 10 TO 15 MPH RANGE OVER THE
LOWER ELEVATIONS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS ARE COMING MORE IN ALIGNMENT WITH THE TIMING OF THE SHOWERS
LATER FRIDAY NIGHT INTO SATURDAY. STILL HEDGING WITH THE SLIGHTLY
FASTER NAM PCPN AT THIS TIME AS VIGOROUS SHORT WAVE TRAVELS ACROSS
THE NORTHEAST UNITED STATES. MOST OF THE CONVECTION SHOULD BE
SHUNTED OUT OUR SOUTH...HOWEVER BEST LIFTED INDICES RAPIDLY DROP
OFF OVER FAR SOUTHERN LOCATIONS SATURDAY MORNING AND EARLY
AFTERNOON WITH THE CLOSEST APPROACH OF THE WARM SECTOR ALOFT.

SYSTEM WRAPS UP TO OUR NE SATURDAY NIGHT INTO SUNDAY. THERE COULD
BE SOME -SHSN OVER NORTHERN/MOUNTAIN SECTIONS WITH A BRIEF SHOT OF
UPSLOPE CONDITIONS AND WRAP AROUND MOISTURE.

DRY THEREAFTER UNTIL THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
SHORT TERM...MVFR CONDITIONS THIS MORNING IN SHOWERS/THUNDERSTORMS...
IMPROVING TO VFR CONDITIONS THIS AFTERNOON INTO THIS EVENING FROM
WEST TO EAST. VFR CONDITIONS TONIGHT.

LONG TERM...CONDITIONS DETERIORATE FRIDAY NIGHT...REACHING AREAS OF
IFR BY LATE AT NIGHT AND CONTINUING INTO SATURDAY. CONDITIONS
IMPROVE...MAINLY OUTSIDE THE MOUNTAINS SATURDAY NIGHT.

&&

.MARINE...
SHORT TERM...SCA CRITERIA FOR WINDS/SEAS THROUGH THIS EVENING...THEN
GOING BELOW SCA CRITERIA TONIGHT.

LONG TERM...CONDITIONS MAINLY BORDERLINE SCA CRITERIA FRIDAY AND
FRIDAY NIGHT. STRONGER WINDS ON THE BACKSIDE OF THE DEPARTING
SURFACE LOW BY SATURDAY NIGHT.

&&

.FIRE WEATHER...
HIGHER HUMIDITY AND PRECIPITATION TODAY...THUS RED FLAG CONDITIONS
NOT EXPECTED. HUMIDITY FRIDAY DRYS TO THE 25 TO 35 PERCENT RANGE.
SURFACE WINDS OVER SOUTHERN PORTIONS ON FRIDAY SHOULD REMAIN BELOW
RED FLAG CRITERIA...THOUGH THEY MAY APPROACH OR EXCEED CRITERIA ON
FRIDAY OVER NORTHERN/MOUNTAIN SECTIONS WHERE DETERMINING FACTOR
WILL DEPEND UPON AMOUNT OF PRECIPITATION RECEIVED TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150>154.

&&

UPDATE...DAG
Hazardous weather outlook, May 6, 1:39 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
239 AM EDT THU MAY 6 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-070645-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
239 AM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

BEHIND THE COLD FRONT ON THURSDAY...WINDS WILL STRENGTHEN OUT OF
THE WEST. WIND GUSTS TO 40 MPH ARE POSSIBLE TODAY. HIGHER GUSTS ARE
POSSIBLE IN EXPOSED AREAS OF HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-070645-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
239 AM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 6, 11:37 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1237 PM EDT THU MAY 6 2010

MEZ007-008-013-061700-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-
1237 PM EDT THU MAY 6 2010

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 100 PM EDT...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF BYRON...OR ABOUT 11
MILES NORTHWEST OF RUMFORD...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROXBURY...BYRON...
WELD...MOUNT BLUE STATE PARK...TEMPLE...STRONG...SALEM...PHILLIPS...
NEW VINEYARD AND AVON THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

KIMBLE
Special weather statement, May 6, 12:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT THU MAY 6 2010

MEZ012-013-020-021-061800-
ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
130 PM EDT THU MAY 6 2010

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 200 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHEAST OF EAST WILTON TO 3 MILES NORTH OF BUCKFIELD...OR ALONG A
LINE EXTENDING FROM 6 MILES SOUTH OF FARMINGTON TO 8 MILES NORTHWEST
OF TURNER...MOVING SOUTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND PARIS...EAST
WILTON...WILTON...SUMNER...JAY...HARTFORD...FARMINGTON...CANTON...BUC
KFIELD AND LIVERMORE FALLS THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

KIMBLE
Special weather statement, May 6, 12:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
148 PM EDT THU MAY 6 2010

MEZ008-009-061815-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
148 PM EDT THU MAY 6 2010

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 215 PM EDT...

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF COBURN GORE...MOVING
EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND COBURN GORE AND ATTEAN THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

KIMBLE
Special weather statement, May 6, 1:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
203 PM EDT THU MAY 6 2010

MEZ014-021-022-027-028-061830-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-SOUTHERN SOMERSET-
203 PM EDT THU MAY 6 2010

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET
COUNTY...WALDO COUNTY AND KNOX COUNTY THROUGH 230 PM EDT...

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF FAIRFIELD TO 2 MILES NORTHWEST OF MANCHESTER...
OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FAIRFIELD TO 6
MILES NORTHWEST OF AUGUSTA...MOVING EAST AT 40 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND OAKLAND...
MANCHESTER...CANAAN...BELGRADE...WINSLOW...WATERVILLE...VASSALBORO...
SIDNEY...FAIRFIELD AND AUGUSTA THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

KIMBLE

The radar

The Portland,ME radar (KGYX), 127 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 6, 1:10 PM EST to 1:14 PM EST
Where
Franklin County, 1.96 mi W of Oquossoc
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.970, -70.790

A severe thunderstorm downed trees and power lines 7 miles west of Rangeley. A wind gust of 48 mph was recorded at the airport in Rangeley as the storm moved through.

Thunderstorm Wind, Somerset

When
May 6, 2:00 PM EST to 2:07 PM EST
Where
Somerset County, 0.69 mi S of Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -69.720

A severe thunderstorm downed 3 trees in Skowhegan. A tree was also reported down in nearby Fairfield.

Thunderstorm Wind, Somerset

When
May 6, 2:10 PM EST to 2:14 PM EST
Where
Somerset County, 0.98 mi W of Hartland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -69.450

A severe thunderstorm downed several trees and damaged a barn in Hartland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232474, 232475, 232476.